How to stop taking Ultram?
Stop taking Ultram safely
If you’ve been taking Ultram (active ingredient tramadol) for several weeks or more, it is likely that your body has developed physical dependence. When you try to quit, you run the risk of experiencing dangerous withdrawal symptoms. Attempting to detox from Ultram on your own can be risky and is not recommended.
What can you expect when trying to quit Ultram? How can you decrease your Ultram use safely, and when should you ask for outside support? Continue reading to learn more. Finally, we welcome your comments, questions or personal experiences at the end. In fact, we try to respond to all real life questions personally and promptly.
Can I just stop taking Ultram?
No. It is not recommended that anyone stop a prescription medication either abruptly or on your own.
Instead, medical professionals suggest a slow and gradual taper of doses, followed by a monitored stay in a detox clinic. Going cold turkey off Ultram is not only painful, but it can also cause seizures. This is the main reason why the most appropriate way to come off Ultram is in a detox clinic.
Generally, there are two types of Ultram withdrawal symptoms
- opiate-like withdrawal symptoms
- atypical, antidpressant-like withdrawal symptoms
In some cases, Ultram withdrawal symptoms are similar to serotonin reuptake blockers (SRI) withdrawal symptoms, rather than opioid blockers. This may be related to Ultram’s mechanism of action as a serotonin and epinephrine reuptake blocker.
When you plan to quit Ultram, medical supervision can help minimize your discomfort and keep you safe. In fact, managing withdrawal symptoms can be much more humane when you seek medical help.
What happens when you stop taking Ultram?
Before you quit Ultram, it is recommended that you seek medical help from your prescribing doctor. You’ll want to start with a tapering schedule that will enable you to slowly decrease your doses. This way you will ease most withdrawal symptoms, plus you will provide your body with enough time to get accustomed to functioning without the medication.
You can expect withdrawal symptoms to occur as Ultram starts to leave your body. So, you can expect the onset of symptoms to occur when you are due for the next dose (thus the importance of a taper). Ultram withdrawal symptoms usually peak 48-72 hours after your last use. The can last anywhere from a few days to a few weeks.
Why does withdrawal happen?
Quitting Ultram after daily use over a period of a few weeks or months will cause withdrawal symptoms because the body has become drug-dependent. These symptoms come as a natural and expected result of your body’s adaptations. What’s really happening is that the body has adapted to the presence of tramadol by “slowing down” some functions and “speeding up” others. It reaches an internal balance to accommodate tramadol; this balance is called “homeostasis”.
But when the tramadol is abruptly removed, it takes time for the “slowing down” or “speeding up” functions to even out again. The manifestation of these symptoms is the body trying to get back into balance. It takes time to resolve, but the situation is temporary. While uncomfortable, withdrawal is rarely life-threatening.
Side effects from stopping Ultram
Withdrawal side effects from stopping Ultram include some usual, and abnormal effects. Symptoms normally seen during Ultram withdrawal include:
- bone pain
- excessive perspiration
- watery eyes
- gastrointestinal pain
- runny nose
Abnormal symptoms include:
- panic attacks
- paranoid thoughts
- severe anxiety
- unnatural sensory experiences
- visual and auditory hallucinations
Stop taking Ultram cold turkey
Each person has a different reaction to stopping Ultram cold turkey. However, a cold turkey Ultram withdrawal is generally not advised. Why?
When you go cold turkey off of Ultram, you risk painful withdrawal and dangerous consequences. Cold turkey tramadol withdrawal can lead to abnormal distress since your body has adapted to functioning with the help of this medication. By abruptly discontinuing Ultram, you can provoke the following side effects:
- inability to sleep
- muscle cramps
In brief, stopping Ultram suddenly is not recommended.
How to stop taking Ultram safely?
The safest way to quit Ultram is to seek medical supervision and then start with a slow taper. A careful and gradual reduction can help you avoid any severe withdrawal symptoms, or at least lessen their intensity.
You may decide to stop taking Ultram on your own, but make sure that you talk with a doctor and let him/her know that you plan to quit. Your physician will be able to help you slowly reduce Ultram doses in order to minimize the withdrawal discomfort.
If you are withdrawing under medical supervision, you should be persistent during your detox period. Ask doctors about over-the-counter (OTC) medications or other prescription medicines that you might use short-term, and during Ultram detox. Some individuals, for example, are prescribed Suboxone during Ultram detox.
Taking care of yourself during detox
It is also important to take care of yourself during your detox. Here are some suggestions:
- Get informed about physical withdrawal symptoms.
- Set up a self-care routine.
- Follow nutrition recommendations to ease gastrointestinal discomfort.
- Eat nutritious and whole foods and drink plenty of water.
- Use over-the-counter, NSAID pain medications to treat withdrawal symptoms.
- Ask for medical attention when you feel it’s necessary.
- Practise activities that increase your serotonin levels, such as taking a walk in the sun, swimming, or exercising.
- Include natural supplements during your Ultram detox but with doctor consultation. Sometimes even natural supplements might interact negatively with prescription medications or your medical condition.
ONE IMPORTANT NOTE: Avoid using alcohol during detox. Mixing alcohol with Ultram can be very dangerous. The combination of Ultram with alcohol can worsen your withdrawal symptoms and cause:
- brain damage
- loss of consciousness
- respiratory depression
- suicidal ideation
How to stop taking Ultram questions
Still have questions about detoxing from Ultram? In the case you still have questions after reading this article, feel free to post more about your personal situation in the comments section below. We appreciate your feedback. We’ll try to provide a personal and prompt answer to all legitimate inquiries.
Reference sources: NCBI: Psychosis following Tramadol Withdrawal
PubMed: Physical dependence on Ultram (tramadol hydrochloride): both opioid-like and atypical withdrawal symptoms occur
Photo credit: Barney Moss